ADVERTISEMENT
ADVERTISEMENT
godcares

drinking too much water

Has anyone ever been told their medication level is being affected because they are drinking too much water?

Comments

Re: drinking too much water

Some say that drinking too much water can throw your electrolytes out of balance and dilute your meds.

But a doctor -- who's studying to be a neurologist -- on the forum "Coping with Epilepsy" says:

"Ok....you cannot "flush" stuff out of your body just by drinking water (unless you plan on drinking ridiculously large amounts of water, say 7-8 liters
and even then you would be peeing away to compensate). Most anti-epileptic drugs
are metabolized in the liver, a few in the kidney and a few in plasma. in any
case, it won't alter your metabolism significantly.

I've never heard of anyone
getting a seizure from low drug levels because they drank too much water.Your
kidneys are the ultimate balancing act. If you drink more than you need , you
pee more dilute urine. if you driink less you pee concentrated urine.

Only at
extremes will your drug levels be affected...and in which case, you have way
more to worry about than blood levels. The variables you mention do vary, but
in inverse proportions and relatively independent of water intake. the
concentration of urine relies more on sodium and water balance than anything
else. Compared to the regular, everyday crap your kidneys filter out everyday,
the drugs are a piece of cake."

Phylis Feiner Johnson     www.epilepsytalk.com

Re: drinking too much water

The only time the doc told me to keep hydrated is after I was coming off a med ... he said I was dehydrated and he wanted me to flush me meds out faster and lessen the side effects I was having . I think as long as you take the medication it wont flush out of your system fast due to fluid intake as they do have a expected life in your body and are expected to metabolize at a certain rate . Maybe your body just metabolizing faster on its own and you require more medication. I don't know if thats possible but some people metabolize slower due to kidney disease or liver disease making the meds back up in the system causing overdosing .

Re: drinking too much water

I find the opposite to be true, If I don't drink enough water, I tend to have seizures if I get dehydrated. According to my doctor, the body doesn't metabolize the medication as effectively when dehydrated.

Just my observation-

Carl

Re: drinking too much water

You could have a simple blood test to see if your med levels are correct.

Phylis Feiner Johnson
www.epilepsytalk.com

Filtered HTML

  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Type the characters you see in this picture. (verify using audio)
Type the characters you see in the picture above; if you can't read them, submit the form and a new image will be generated. Not case sensitive.